Florida, 2016

Hail in Florida, May 17, 2016

May 17, 2016 · NWS MFL · 2 events in 2 counties and zones

Increasing instability and low level moisture led to strong thunderstorms across South Florida, primarily over the northwest interior. Small hail, gusty winds, and a funnel cloud were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Increasing instability and low level moisture led to strong thunderstorms across South Florida, primarily over the northwest interior. Small hail, gusty winds, and a funnel cloud were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 17, 12:31 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 17, 12:31 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Miami FL
131 PM EDT TUE MAY 17 2016

.AVIATION...

Vfr/Mvfr conditions anticipated at airports today with scattered
to numerous SHRA/TSRA. Per latest HRRR model runs, most impacts
this afternoon and evening expected at PBI/FLL/FXE with less
widespread activity further south. Overnight, additional SHRA/TSRA
forecast to spread southeast across and near airports especially
APF/PBI. Southeast winds 12-15 kts this afternoon will become
light and easterly this evening, then increase out of the
southeast again overnight.

&&

.PREV DISCUSSION... /issued 953 AM EDT TUE MAY 17 2016/

UPDATE...
12z MFL and model sounding data, along with global guidance are
suggesting a little more favorable atmospheric conditions for
small hail to develop with some of the stronger updrafts this
afternoon. Best area for this would probably be interior and
northern portions of the CWA. Thus, will include a quick update to
the hazard grids to mention small hail possible. Meanwhile, the
mid morning showers observed on radar have now either dissipated
or moved into the Atlantic coastal waters. A few more showers may
still happen during the rest of the morning hours, then becoming
more widespread in the afternoon. Any thunderstorm that forms will
bring periods of strong gusty winds, localized heavy rain and may
produce brief small hail.

PREV DISCUSSION... /issued 826 AM EDT TUE MAY 17 2016/

AVIATION...
A couple of thunderstorms moved near PBI and FXE earlier this
morning, while some VCSH are possible over the Atlantic terminals
through the rest of the morning hours. VCTS remains in the TAFS
this afternoon as increasing instability and low level moisture
will bring a more active day in terms of shower coverage and
potential for thunderstorms. Impacts on visibilities will likely
be adjusted during the next TAF package. Mainly southeasterly
winds will prevail today, except in the vicinity of thunderstorms
which may bring locally variable and gusty winds.

PREV DISCUSSION... /issued 541 AM EDT TUE MAY 17 2016/

UPDATE...
A quick update this morning to account for current conditions and
new hi-res model runs. The main change is a slight bump up in PoPs
this afternoon in value and in coverage. Models still indicating
showers and storms are still likely to develop starting around mid
day and persist into the evening hours.

PREV DISCUSSION... /issued 243 AM EDT TUE MAY 17 2016/

DISCUSSION...
Fairly messy forecast for the week ahead, with a much wetter
pattern in store...

Currently quiet weather across South Florida, with shower activity
just outside the area. Hi-res models now indicating it should be
fairly quiet into the mid morning, and possibly early afternoon
hours.

Moisture is increasing from last nights PWATs of 1.8 inches. The
GFS is showing this to increase to almost 2.25 inches in some
areas by this afternoon. 500mb temps were still a little warm last
night, at -7.5C. The should cool to near -9C by this afternoon.
These should help to create a more favorable environment for
convective activity this afternoon. Also, models are showing a
weak 500mb short wave moving across the area. This should be the
first of several over the next several days.

Looking at the actual soundings from yesterday, the NAM model
soundings did not do a great job at predicting various levels,
including the freezing level, which it was too low. Given this, a
freezing level of only 12.5k ft seems well too low, by possibly
around 1000ft, if it compares to the difference from last night,
which would put the level around 13k-14k ft this afternoon, which
makes sense, given the cooler temps forecast aloft. This will make
hail a better possibility than it has been. Also, the GFS is
showing some PVA at 500mb across the western Lake region at around
18z, which would help to enhance convection in the northern half
of the CWA. This is also supported by the ARW, which has most of
the activity from around I75, north. The HRRR is also beginning to
show the same scenario, although, it is towards the end of the
HRRR run. All in all, can not see any reason but to go with the
high PoPs for most of South Florida today, although, the activity
may begin along the coastal areas and push inland with any sea
breeze that may develop.

The models have changed some since last night, with a sfc low now
forming off the Carolina coast by Wednesday. They had shown this
later in the week in previous runs. This would bring a boundary
towards the region on Wednesday,although not into South Florida.
However, it may help to initiate convection on Wednesday. Some of
the storms may become strong with the added dynamics. Currently,
SPC does not have the area in anything but general thunderstorms.

A 500mb ridge begins to slowly build over the eastern Gulf. This
may allow Thursday to be a little less active than today and
Wednesday,although still have convective activity, but perhaps
more sea/lake breeze driven.

Models then have a strong 500mb low moving into the Mid-West
region by the weekend. This will push the 500mb ridge off to the
east by Saturday, as well as help build a sfc high well to the
northeast, putting South Florida into more of a southerly flow for
Saturday. By Sunday, a sfc low will form over the Eastern
Seaboard, bringing yet another boundary into the area. This low
will move to just offshore along the Mid-Atlantic coast through
the beginning of next week. This will keep PoPs in the forecast for
the weekend, and may help to bring in some drier air for the
beginning of next week, as some gets wrapped around into the low,
which models indicate will still be in place perhaps into the
middle of the week.

AVIATION...
A quiet morning will turn to more active weather by this
afternoon, with showers and thunderstorms developing across South
Florida today. Expected initiation is after 17z, and not only is
VCTS in the TAFs, but also a prob30 group, as there are high
chances of convection today. Some of the storms could be strong
with gusty wind, and perhaps small hail. The activity should
quiet down this evening, with the wind going light and variable
across the region.

MARINE...
A more active weather pattern this week, with showers and
thunderstorms possible each day through the weekend. Easterly flow
today will become more southeasterly tomorrow, then become more
variable across the region for the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  88  73  88 /  60  70  30  50
Fort Lauderdale  76  87  74  88 /  60  60  30  50
Miami            75  87  74  90 /  50  60  30  50
Naples           75  89  74  89 /  30  50  10  40

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...17/AR
LONG TERM....54/BNB
AVIATION...99/SS
Hazardous weather outlook, May 17, 9:06 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1006 AM EDT TUE MAY 17 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
180215-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1006 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS ACROSS THE
ATLANTIC BEACHES THIS MORNING. THE RISK IS FORECAST TO DECREASE
SOME STARTING THIS AFTERNOON AS WINDS DECREASE.

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM ARE
FORECAST PARTICULARLY FROM AROUND NOON AND INTO THE EARLY EVENING
HOURS WITH MAIN FOCUS ALONG AND NORTH OF TAMIAMI TRAIL, INTERIOR
SOUTH FLORIDA UP TO THE LAKE OKEECHOBEE REGION, AND THE EAST
COAST PARTICULARLY FROM NORTHERN MIAMI DADE TO PALM BEACH COUNTIES.
FREQUENT TO NUMEROUS LIGHTNING STRIKES, STRONG GUSTY WINDS, AND
LOCALLY HEAVY RAINFALL ARE THE MAIN CONCERNS AT THIS TIME.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF UP TO 45-55 MPH.

FLOODING: LOCALLY HEAVY RAINFALL WITH STREET FLOODING IN POOR
DRAINAGE AREAS IS A CONCERN.

HAIL: SMALL HAIL IS POSSIBLE WITH SOME OF THE STRONGEST STORMS
WITH MAINLY PEA SIZE HAIL OR SMALLER EXPECTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
REMAIN IN THE FORECAST ACROSS SOUTH FLORIDA THROUGH LATE THIS
WEEK AND PROBABLY INTO THE WEEKEND. THE GREATEST CONCENTRATION OF
THUNDERSTORMS WILL BE OVER THE INTERIOR SECTIONS OF THE PENINSULA.

SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OVER
40 MPH AND TORRENTIAL RAINFALL. THIS MAY LEAD TO FLOODING OF LOW-
LYING AND POORLY DRAINED AREAS EACH DAY.

THE RISK OF RIP CURRENTS WILL REMAIN LOW ACROSS ALL AREA BEACHES
THROUGH THE REMAINDER OF THE WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 17, 12:37 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
137 PM EDT TUE MAY 17 2016

FLZ066-070-171830-
INLAND COLLIER COUNTY FL-HENDRY FL-
137 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND SMALL HAIL FOR CENTRAL COLLIER AND HENDRY COUNTIES UNTIL 230 PM
EDT...

* AT 133 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS OVER HENDRY CORRECTIONAL...OR 16 MILES EAST OF AVE
  MARIA...MOVING NORTH AT 35 MPH. ADDITIONAL STRONG THUNDERSTORMS
  ARE AFFECTING CENTRAL AND EASTERN COLLIER COUNTY.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  SMALL HAIL.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
  IN A SAFE BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  CLEWISTON...LABELLE...IMMOKALEE...AVE MARIA...MONTURA...FELDA...HENDRY
  CORRECTIONAL...DEVILS GARDEN...MILE MARKER 60 ON ALLIGATOR ALLEY...BIG
  CYPRESS SEMINOLE RESERVATION...PORT LA BELLE...BIG CYPRESS NATIONAL
  PRESERVE...HARLEM...BUNKER HILL...MILES CITY...INTERSECTION ALLIGATOR
  ALLEY AND SR 839...SUNNILAND...BIG CYPRESS ACCESS AREAS OFF ALLIGATOR
  ALLEY...COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY AND LAKE
  TRAFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2675 8152 2674 8090 2602 8088 2606 8151
TIME...MOT...LOC 1733Z 191DEG 29KT 2630 8118

AR
Special weather statement, May 17, 1:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
231 PM EDT TUE MAY 17 2016

FLZ063-066-067-070-071-172000-
INLAND BROWARD COUNTY FL-INLAND COLLIER COUNTY FL-GLADES FL-
INLAND PALM BEACH COUNTY FL-HENDRY FL-
231 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING...SMALL
HAIL...AND WINDS UP TO 55 MPH FOR WESTERN BROWARD...SOUTHWESTERN
PALM BEACH...EASTERN COLLIER...SOUTH CENTRAL GLADES AND HENDRY
COUNTIES UNTIL 400 PM EDT...

* AT 227 PM EDT...DOPPLER RADAR WAS SEVERAL STRONG THUNDERSTORMS
  WITH ROTATION...CAPABLE OF PRODUCING FUNNEL CLOUDS ACROSS
  INLAND SOUTH FLORIDA... MOVING NORTHEAST AT 15 MPH.

* IN ADDITION...FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS UP TO
  55 MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
  THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2682 8084 2679 8082 2681 8081 2671 8042
      2598 8069 2598 8087 2583 8087 2590 8126
      2635 8145 2693 8131
TIME...MOT...LOC 1827Z 233DEG 15KT 2606 8107

ALM
Special weather statement, May 17, 2:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
302 PM EDT TUE MAY 17 2016

FLZ066-067-171930-
INLAND PALM BEACH COUNTY FL-HENDRY FL-
302 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL...45 TO 55 MPH WINDS AND THE
DEVELOPMENT OF FUNNEL CLOUDS FOR NORTHWESTERN PALM BEACH AND
NORTHEASTERN HENDRY COUNTIES UNTIL 330 PM EDT...

* AT 302 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS WITH ROTATION...CAPABLE OF PRODUCING A
  FUNNEL CLOUD ALONG A LINE EXTENDING FROM BRIGHTON SEMINOLE
  RESERVATION TO NEAR PAHOKEE...AND MOVING NORTHEAST AT 25 MPH.

* IN ADDITION...FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45
  TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A
  COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE
  WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  BELLE GLADE...CLEWISTON...PAHOKEE...SOUTH BAY...LAKE HARBOR...CANAL
  POINT...BUCKHEAD RIDGE...FREMD VILLAGE-PADGETT ISLAND...HARLEM AND
  OKEE TANTIE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

&&

LAT...LON 2713 8079 2689 8100 2679 8082 2702 8064
      2696 8061 2696 8039 2689 8030 2655 8091
      2677 8102 2677 8095 2680 8096 2681 8097
      2681 8095 2682 8105 2693 8111 2704 8093
      2707 8096 2720 8082
TIME...MOT...LOC 1902Z 216DEG 24KT 2707 8107 2682 8076

RAG

The radar

The Melbourne radar (KMLB), 121 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Glades

When
May 17, 2:10 PM EST to 2:12 PM EST
Where
Glades County, 8.9 mi NNE of Lakeport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.088, -81.072

Seminole Police Department reported quarter size hail at Seminole casino. Seminole Police Department also reported dime and smaller size hail in surrounding areas including Brighton in Glades County.

Funnel Cloud, Broward

When
May 17, 3:30 PM EST
Where
Broward County, 20.59 mi WNW of Miramar
Reported by
Social Media
Coordinates
26.160, -80.680

Twitter photos showed a wall cloud and funnel cloud near I-75 in interior Broward County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628933, 628934.